MAUDE Adverse Event Report: MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT

MEDTRONIC XOMED INC. XPS® BUR - HIGH SPEED RAD®; BUR, EAR, NOSE AND THROAT
Model Number 1883070HS
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 10/10/2022
Type of Reportable Event Malfunction
Event or Problem Description
A healthcare provider reported that during surgery, the frontal sinus high speed bur broke into 2 pieces.The bur was broken while being used on a patient.The tip of the bur, including the spiral portion of the tip was broken.The distal tip was completely detached from the device.The piece was in the maxillary sinus and was removed with forceps.There was no any fragments remain in the patient.There was no any unanticipated medical interventions, procedures or treatments performed or given at the time of the event to remove the fragments from the patient.There was no broken parts contained in the handpiece or in the outer shaft that prevented the fragments from falling out and contacting the patient.There was no patient or staff impact associated with this device.
 
Additional Manufacturer Narrative
Uf/importer report number (b)(4).Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3 - evaluation of the returned device was not completed at the time of this report.A follow up report will be sent when analysis is complete.H6: previous codes b17, c20 and d14 no longer applicable.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
H3: product analysis: visually, the distal tip was broken 0.66 inches from the distal end of the inner shaft.There were biological contaminants on the outside diameters of the tip, inner shaft, and irrigation tube.There was a white colored residue consistent with grease on the outside diameter of the inner shaft and spiral wrap.Per the drawing, a thin film of silicone grease is applied on the inner shaft.There were also striations on the outside diameter of the inner shaft 0.54 inches from the distal end of the inner hub.Functional testing could not be performed due to the broken state of the device.A review of the global complaint data showed no other complaints about this lot number.In the returned condition, there was an out of specification condition that was related to the complaint (due to physical damage).H6: previous codes b21, c21 and d16 no longer applicable.Medtronic is submitting this report to comply with fda reporting regulations under 21 cfr parts 4 and 803.This report is based upon information obtained by medtronic, which the company may not have been able to fully investigate or verify prior to the date the report was required by the fda.Medtronic has made reasonable efforts to obtain more complete information and has provided as much relevant information as is available to the company as of the submission date of this report.This report does not constitute an admission or a conclusion by fda, medtronic, or its employees that the device, medtronic, or its employee caused or contributed to the event described in the report.In particular, this report does not constitute an admission by anyone that the product described in this report has any ¿defects¿ or has ¿malfunctioned¿.These words are included in the fda 3500a form and are fixed items for selection created by the fda to categorize the type of event solely for the purpose of regulatory reporting.Medtronic objects to the use of these words and others like them because of the lack of definition and the connotations implied by these terms.This statement should be included with any information or report disclosed to the public under the freedom of information act.Any required fields that are unpopulated are blank because the information is currently unknown or unavailable.A good faith effort will be made to obtain the applicable information relevant to the report.If information is provided in the future, a supplemental report will be issued.

Brand Name
XPS® BUR - HIGH SPEED RAD®
Common Device Name
BUR, EAR, NOSE AND THROAT
Manufacturer (Section D)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer (Section G)
MEDTRONIC XOMED INC.
6743 southpoint dr n
jacksonville FL 32216
Manufacturer Contact
glen belmer
6743 southpoint drive north
jacksonville, FL 32216
6122713209
MDR Report Key15808190
Report Number1045254-2022-00721
Device Sequence Number5747772
Product Code EQJ
UDI-Device Identifier20681490464608
UDI-Public20681490464608
Combination Product (Y/N)N
Initial Reporter StateMD
Initial Reporter CountryUS
PMA/510(K) Number
EXEMPT
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)N
Reporter Type Manufacturer
Report Source Other,Health Professional,Company Representative
Initial Reporter Occupation Risk Manager
Type of Report Initial,Followup,Followup
Report Date (Section B) 01/23/2023
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/06/2024
Device Model Number1883070HS
Device Catalogue Number1883070HS
Device Lot Number0210937870
Was Device Available for Evaluation? Device Returned to Manufacturer
Is the Reporter a Health Professional? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 10/20/2022
Supplement Date Received by Manufacturer12/07/2022
01/03/2023
Initial Report FDA Received Date11/16/2022
Supplement Report FDA Received Date12/23/2022
01/23/2023
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured03/08/2016
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Patient Age60 YR
Patient SexMale
Patient RaceWhite